Prednisone Clarity

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

chicagoatc
Regular Member


Date Joined Sep 2006
Total Posts : 133
   Posted 11/1/2007 8:22 PM (GMT -7)   
Hi Everyone!
 
  This is going to be a weird question but try to bear with me.  I've been on Prednisone on/off for 10 years.  Pretty much an annual thing.  This lastest stretch began in July 2006.  I have been as high as 80mg this time and now I'm down to 20 mg.  I have failed Remicade and pretty much every other med (my only option left is to try Imuran AGAIN and see if it may work this time)  I was trying to get into a study for Humira but was turned away because my recent upswing on the Prednisone made me "too well".  My problem is that through all this I have been in nursing school.  I have always been a good student but am kind of dropping the ball right now.  I had a really bad flare about 6 weeks ago and didn't eat for about 3 weeks.  I'm feeling better but now I'm having trouble in school.  My teacher is a nurse practitioner and thinks my major issue is the prenisone.  She knows I'm a good student etc. and knows I understand the material but come test time, my mind is all jumbled.  I have been sleeping poorly (but can't really take Ativan because it makes me SO groggy even at 0.5mg)  and maybe not eating the best but I don't know what else to do.  I was going to call my MD and maybe see a nutritionist and maybe get some new sleeping meds (suggestions?)  Anyone have any suggestions to clear my cloudy head and allow me to focus?  I can't even comprehend taking a "break" from school right now.  I told you this was a weird question....but SO important to me!
 
Thanks in advance,
 
Becky
29 years old; diagnosed since 1997 (but I've had it forever)
 
Current meds:
-Currently awaiting entry to Humira study
-Prednisone starting at 40mg. Having to hang at 20mg for the study!
-Asacol 12/day
-Failed Remicade (8/06-8/07)
-Calcium (for my steroid-affected bones)
-Prenatal vitamins (for the extra stuff, not for pregnancy)
-Miralax (because surprisingly I need it sometimes)


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10405
   Posted 11/1/2007 9:12 PM (GMT -7)   
Between the prednisone fog and lack of sleep, it caused me serious difficulty at times. I just couldn't follow a thought through to the end. I reacted slowly, and was irritable all the time.

I think your instructor is right, it's probably mostly the Pred doing it. Hopefully you'll be able to taper soon, because it may be doing even worse things to your body that you don't yet know about.
Judy
 
Left-sided UC diagnosed 2001.  Taking Colazal and Imuran, Remicade infusions and moving into remission. Finally off steroids after four years! 
 
Now in remission for almost two years. Remicade has been my wonder drug.
 
"If you spend your time second-guessing your past decisions, you'll never have time to enjoy today."


expecting226
Regular Member


Date Joined Jul 2007
Total Posts : 402
   Posted 11/2/2007 4:51 AM (GMT -7)   
I tolerate Prednisone pretty well, but one side effect I usually have on a higher dose is brain fog. I feel like I am out in left field, can't concentrate or focus on something for a long period of time (i.e. 10 minutes), and routinely lose my train of thought during conversation. I imagine it's what ADHD feels like. I have never taken more than 40 mg at a time... and I can't imagine what 80 mg must feel like! If you aren't sleeping on top of the Prednisone, I am sure that is your problem.
Current Medications:
- Asacol (4 pills, 2x per day)
- Rowasa (1 enema daily, as needed)
- Folic Acid (1 mg, 1x per day)
- Calcium (600 mg, 2x per day)
- Prenatal Vitamin (1x per day)


monidad
Regular Member


Date Joined Jun 2007
Total Posts : 54
   Posted 11/2/2007 6:35 AM (GMT -7)   
If you have not had relief with all medications (inclusing Remicade), and long term prednisone is your only option, have you had any discussions or considerations about surgery? Long term prednisone use can be worse than the disease.

Glenn
UC diagnosed 2004

Asacol 9 tablets daily

Canasa PRN/ Currently 1x in evening

Prednisone- 30 mg as of 6/8/07, Increased to 50mg 6/18/07, 5mg as of 10/29/07

Lialda 4 tablets daily

Multi vitamins

Azathioprine 50mg

4th Remicade Infusion 11/21/07


kb5
Veteran Member


Date Joined Jan 2007
Total Posts : 1015
   Posted 11/2/2007 6:39 AM (GMT -7)   
I understand completely. I just graduated from college in Feb. and it took me forever! partly becuase of the fog. Now my major was no where near as intense as nursing (English major, educationa as well) I mean you need to remember a lot!

What i did was to focus for just a few minutes at a time. I wasn't sleeping either so I had enough time to try. So it was a few minutes here a few minutes there...when i felt myself getting unfocused i would move on to something else for a few minutes and come back.

Coming down from 80 is hard. I would also try calling you GI and asking if there is anything you can do. Maybe there is a natural remedy that you can take that won't interfere with your meds.

Sounds like your teacher is understanding at least. Good luck!
Kelly, 29

Left sided UC diagnosed 1/98 age 19, Pan colitis diagnosed 1/07
Currently on 4x3 Asacol, Rowasa every other night, 15 mg pred. until immuran kicks in...
75mg Imuran starting 8/23/07---bumped to 100mg 10/8/07
Prontonix once daily for acid reflux, zofran twice daily for nausea


princesa
Veteran Member


Date Joined Aug 2007
Total Posts : 2198
   Posted 11/2/2007 6:52 AM (GMT -7)   
A candida-overgrowth - pretty common with IBDers and made worse by prednisone - can cause serious brain fog. You might take the online candida test just to see if you think that might be a factor. If so, a course of anti-fungals might really help. Probiotics can also help get the gut ecology back into balance.

http://www.yeastconnection.com/yeast.html


Diagnosed with ulcerative colitis spring 1999
C-scope confirmed UC diagnosis 9/18/2007
No explanation for right side pain and thickening of bowel wall
 
Therapeutic dose sulfasalazine, back on a pred taper for first flare in years
Probiotics, l-glutamine and fish oil caps. George's aloe vera juice and Mucosaheal.
 
 


dakotagirl
Veteran Member


Date Joined Apr 2006
Total Posts : 3402
   Posted 11/2/2007 4:29 PM (GMT -7)   
When I couldn't sleep on pred, I would take two Benadryl tablets. They always put me to sleep. I could count on 3 to 4 hours solid, without being super groggy in the AM. Any pain? Tylenol PM worked well for me. Sometimes I would use it to "slow" things (bms) down for a day. Not a listed use, but it worked for me...

Hope you feel better soon!
Pan-colitis and GERD diagnosed May 2003
 
Asacol 12 per day,  Azathioprine 75mg, Rowasa and Canasa as needed
Aciphex, Effexor XR, BCP, Rhinocort nasal spray
Forvia and a Probiotic
 
Osteopenia (hip and spine) from prednisone use.  Started Azathioprine because I was steroid dependent.
 
Co-Mod for the UC forum
Keep HealingWell running smoothly:  www.healingwell.com/donate


philly-fan
Regular Member


Date Joined Dec 2006
Total Posts : 185
   Posted 11/2/2007 5:06 PM (GMT -7)   
I used zanex before bed and it did not have much of a hangover in the mornings. But on the high doses of prednesone, I used ambien. They both worked for me.
Talk with your doctor and good luck tapering.
Steve


Asacol 1200mg-3x a day

Probiotic=metagenics ultra flora plus DF

Hydrocortizone when needed

Off the prednesone since September 8th (omg)


Heart meds

Lipitor,Toprol, aspirin 81

synthroid

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 17, 2017 3:05 AM (GMT -7)
There are a total of 2,906,386 posts in 318,950 threads.
View Active Threads


Who's Online
This forum has 158288 registered members. Please welcome our newest member, drhiii.
192 Guest(s), 4 Registered Member(s) are currently online.  Details
Wings of Eagles, Aset28, Hibee, Szabo246